What Other Parents Are Reading
Coping With Cosmetic Effects of Cancer Treatment
Cancer treatment can bring about many temporary changes in appearance — from hair loss and weight gain to skin problems. In kids already coping with the physical and emotional effects of serious illness, the added burden of worrying about their looks can add an extra layer of anxiety.
But you can do many things to help your child feel more confident and comfortable with his or her appearance. In fact, simple things — like wearing a cool new hat or bandana during hair loss, or taking a shopping trip when old clothes no longer fit — can work wonders toward boosting your child's self-esteem and outlook.
It also helps to remember that side effects won't last forever. Soon after treatment ends, most side effects subside. But until then, it may take some creativity to help your child manage them.
Here are some tips about coping with the most common cosmetic side effects.
Hair thinning or hair loss is often one of the first real outward signs of being sick. It can happen all over the body or just on the head, depending on the type of chemotherapy or radiation treatment.
Although some kids take hair loss in stride, others find it very traumatic. In most cases, the hair will grow back. However, sometimes after treatment with a transplant and/or cranial radiation (radiation therapy to the head), hair doesn't grow back or small areas of hair loss remain. Also, hair that grows back may be a different texture and slightly different color.
In the meantime, kids might choose to wear a baseball cap, hat, bandanna, turban, or scarf. Some wear wigs, most of which are made from donated hair by organizations like Locks of Love, a nonprofit group that uses donor ponytails to create wigs for financially disadvantaged kids.
Before the hair even begins to fall out, however, some kids opt to shave it all off. This can make it less traumatic when hair does begin to fall out and also provides a much-needed and empowering sense of control over what's happening to their bodies.
Other kids (particularly younger kids who are less appearance-conscious) decide not to shave their heads or wear anything at all — a courageous and bold move that can also give them a feeling of empowerment. It's fine to go bald indoors, but when outside make sure your child's sensitive skin is protected by a hat or sunblock.
Chemotherapy drugs commonly cause rashes, redness, and other types of skin irritation — especially if a child has had radiation in the past. Radiation alone can cause similar symptoms (along with blisters, peeling, and swelling) in the area of treatment.
Wearing loose, soft cotton clothing may help with the discomfort. Your doctor also might recommend or prescribe creams or ointments to treat irritated skin. Good skin care is important, not only for looking good but to help prevent infections, which can be serious in kids with cancer.
Tips for kids with sensitive skin:
- Choose a mild soap or shampoo. Avoid those with dyes, perfumes, or alcohol. Especially avoid acne soaps and washes, which can make problems worse by further drying out the skin.
- Have your child take baths or showers in lukewarm instead of hot water.
- Moisturize your child's skin right after bathing with a hypoallergenic moisturizer.
- Discourage your child from picking at pimples or scratching itchy spots, which could cause an infection.
- When outside, your child should wear a hat and sunscreen with an SPF of at least 30, since skin is especially sun-sensitive during cancer treatment.
To help cover up pimples, rashes, or other skin imperfections, the doctor probably can recommend special makeup or concealers that can improve the skin's appearance. Just make sure that your child never shares makeup with anyone else, as this can increase the chance of infection.
Weight Gain and Weight Loss
Many kids being treated for cancer experience weight gain or weight loss. It's common for those who take steroids to have an increased appetite and gain weight in unusual places, like the cheeks or the back of the neck. Other kids have decreased appetites due to the medicines they're taking or trouble keeping food down from side effects like nausea and vomiting.
If you're concerned, talk to your doctor about how to help your child maintain a healthy weight based on his or her medical needs. A nutritionist also can offer advice about how to stay at a healthy weight. Sometimes it helps to eat small, frequent meals and nutritious snacks.
If old clothes no longer fit, consider a quick shopping spree to lift your child's spirits. If new clothes aren't an option, perhaps you can borrow clothes from friends or relatives, visit a thrift or consignment store, or even get creative by reconstructing old clothes in fun and inventive ways.
And remind your child that weight changes are only temporary. Once treatment ends, most kids return to their previous weight.
Putting Things in Perspective
No doubt about it, dealing with the cosmetic effects of cancer treatment can be an added blow to a child who's already coping with serious illness. But it's important to remember that they're a consequence of a necessary treatment that's designed to ultimately help your child. So, while your child might feel bad now, something good is also happening — your child is getting what's needed to fight the cancer.
During this time, try to surround your child with friends and family members who are supportive and uplifting. If you find that feelings of self-consciousness about appearance are prompting your child to withdraw from social events or other enjoyable activities, find a counselor or psychologist who can help your child work through these difficult emotions.
Reviewed by: Joanne Quillen, MSN, PNP-BC
Date reviewed: May 2012
- Cancer Center
- Cancer: Parents Talk (Video)
- Effects of Cancer Treatment on Fertility
- Steroids for Treating Cancer
- Radiation Therapy
- Side Effects of Chemotherapy and Radiation
Share this page using:
Note: All information on KidsHealth® is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995- The Nemours Foundation. All rights reserved.